MAUDE Adverse Event Report: MODERN MEDICAL EQUIP MFG LTD PLUMEPEN ELITE SURGICAL SMOKE EVAC PENCIL, 10FT TUBING,QTY20; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

MODERN MEDICAL EQUIP MFG LTD PLUMEPEN ELITE SURGICAL SMOKE EVAC PENCIL, 10FT TUBING,QTY20; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Catalog Number PLP2020
Medical Device Problem Codes Self-Activation or Keying (1557); Mechanical Jam (2983)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/29/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The reported device is being returned to conmed for evaluation.A supplemental and final report will be filed following the completion of the device evaluation and complaint investigation.We will continue to monitor for trends through the complaint system to assure patient safety.H3 other text : device not yet received.
 
Event or Problem Description
The sales representative reported on behalf of the customer that the plp2020, plumepen elite surgical smoke evac pencil, 10ft tubing,qty (b)(4) was being used on 29apr24 during a total joint procedure and the ¿pencil is sticking and continues to fire." per further assessment it was found that the pencil kept activating and the surgery was completed normally using a different pencil.There was no report of impact or injury to the patient or user.This report is being raised due to the reported malfunction with potential for injury upon reoccurrence.
 
Event or Problem Description
The sales representative reported on behalf of the customer that the plp2020, plumepen elite surgical smoke evac pencil, 10ft tubing,qty(b)(6) was being used on (b)(6) 2024 during a total joint procedure and the ¿pencil is sticking and continues to fire." per further assessment it was found that the pencil kept activating and the surgery was completed normally using a different pencil.There was no report of impact or injury to the patient or user.This report is being raised due to the reported malfunction with potential for injury upon reoccurrence.
 
Additional Manufacturer Narrative
One plp2020 received in opened original packaging.The returned lot was 20220950.Lot number was not verified.A visual inspection was performed, the electrode was returned with the device with melting on the insulator tip.Internally, the coag button is concaved making continuous connection with the circuit board.A functional inspection was performed using the esu system 7550 (c8406), the coag continuously activates when the device is plugged in.A root cause cannot be determined, however, based upon evaluation of the device; a possible cause of this event could be that a concaved coag button is causing internal wires to make contact leading to auto-activation.A two-year lot history review cannot be conducted as a lot number was not provided.A device history record (dhr) review cannot be conducted as a lot number was not provided.A two-year review of complaint history revealed there has been a total of 59 reports, regarding 91 devices, for this device family and failure mode.During this same time frame (b)(4) devices have been manufactured and shipped worldwide.Should all the complaint devices have been found confirmed for this reported failure, the rate of failure would be (b)(4).Per the instructions for use, the user is advised the following: inspect instruments and cables for damage prior to each use, especially the insulation of laparoscopic/endoscopic instruments.This may be done visually under magnification or with a high voltage insulation testing device.Insulation failures may result in burns or other injuries to the patient or operator.We will continue to monitor for trends through the complaint system to assure patient safety.
 
Event or Problem Description
The sales representative reported on behalf of the customer that the plp2020, plumepen elite surgical smoke evac pencil, 10ft tubing, qty (b)(4) was being used on (b)(6) 2024 during a total joint procedure and the ¿pencil is sticking and continues to fire." per further assessment it was found that the pencil kept activating and the surgery was completed normally using a different pencil.There was no report of impact or injury to the patient or user.This report is being raised due to the reported malfunction with potential for injury upon reoccurrence.
 
Additional Manufacturer Narrative
Correction: lot history and dhr corrected from "a two-year lot history review cannot be conducted as a lot number was not provided.A device history record (dhr) review cannot be conducted as a lot number was not provided." to "a two-year lot history review for the lot number on the returned package shows a total of (b)(4) device for this returned lot number and failure mode.A device history record (dhr) review for the lot number on the returned package was requested from the manufacturer, and no indication of abnormalities was communicated.One plp2020 received in opened original packaging.The returned lot was 20220950.A visual inspection was performed, the electrode was returned with the device with melting on the insulator tip.Internally, the coag button is concaved making continuous connection with the circuit board.A functional inspection was performed using the esu system 7550 (b)(6), the coag continuously activates when the device is plugged in.A root cause cannot be determined, however, based upon evaluation of the device; a possible cause of this event could be that a concaved coag button is causing internal wires to make contact leading to auto-activation.A two-year review of complaint history revealed there has been a total of (b)(4) reports, regarding (b)(4) devices, for this device family and failure mode.During this same time frame (b)(4) devices have been manufactured and shipped worldwide.Should all the complaint devices have been found confirmed for this reported failure, the rate of failure would be (b)(4).We will continue to monitor for trends through the complaint system to assure patient safety.

Brand Name
PLUMEPEN ELITE SURGICAL SMOKE EVAC PENCIL, 10FT TUBING,QTY20
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
MODERN MEDICAL EQUIP MFG LTD
unit a, 10/f mai wah ind bldg
1-7 wah sing street
kwai chung, nt
HK 
Manufacturer (Section G)
MODERN MEDICAL EQUIP MFG LTD
unit a, 10/f mai wah ind bldg
1-7 wah sing street
kwai chung, nt
HK  
Manufacturer Contact
robin drum
11311 concept blvd
largo, FL 33773
8653881978
MDR Report Key19322533
Report Number1320894-2024-00131
Device Sequence Number6358193
Product Code GEI
UDI-Device Identifier10845854061282
UDI-Public(01)10845854061282(17)250929(10)MM20220950
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K230547
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/10/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/29/2025
Device Catalogue NumberPLP2020
Device Lot NumberMM20220950
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/29/2024
Supplement Date Received by Manufacturer06/26/2024
06/26/2024
Initial Report FDA Received Date05/15/2024
Supplement Report FDA Received Date06/27/2024
07/10/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/30/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Patient Sequence Number1
Patient SexUnknown
Patient EthnicityNon Hispanic